Aa
A
A
A
Close
Depression Community
10.6k Members
Avatar universal

Does Sertaline hinder my mental health?

I've been diagnosed with anxiety and depression by my doctor and was given Sertraline 50mg. In February 2015 I started taking them and I got terrible shakes after a while but these seemed to have gone. I didn't think that the meds were helping me at all because I didn't see any improvements as I continued to feel anxious but less depressed. My doctor game me 100mg to try and I've been on them for at least 3-4 months now. I've noticed that I'm incredibly unhappy all the time and I've been finding it difficult to sleep and will not sleep till after 4 am. I sleep through my alarms which prevents me getting to my university classes & I feel dizzy and nauseated quite often. I have had a few thoughts of harm recently but have not actually committed harm to myself or anyone else. I am 20 years old (started the sertraline at 19 years old) and I cannot continue feeling so dizzy that I fall asleep and nap during the day, cannot concentrate, and would prefer not to FAIL my university degree. I cannot seem to get a doctors appointment as I cannot get up to call at 8 - and the receptionist won't listen to anything I say and suggests I book an appointment with nurse or pharmacist to renew prescription .... but if I have side effects, I do not want to stay on these pills! I'm too lethargic and it drives me crazy. I have random outbursts of over excitement/happiness/joy which last for an hour or less and then I because miserable for the rest of the day.

I've missed a few pills also, seems to be nearly every Saturday.. I'd missed 2 or 3 out of the 4 weeks in a month. I have missed a total estimate of 4 or 5 pills ... I seem to feel very awake when I have not taken my pills.

Also, someone mentioned to me that my contraceptive pill could be the reason as to why I have depression? That's confusing but I've taken Microgynon 30 since I was 15 and the only side effect I had was breast enlargement. Randomly when I was about 17, they gave me Rigevidon instead, and wouldn't tell me why they changed my pill or give me an explanation. Could my contraception have anything to do with this? I highly doubt it but just want to confirm.

Suggestions? Help?
1 Responses
Avatar universal
Yes, anything that affects your hormones can have profound emotional effects.  Before anyone goes on antidepressants they should have a doctor who not only can but will eliminate all possible physiological causes before deciding it's mental illness.  Doctors are also not the specialists in this area, psychiatrists are.  And don't miss pills -- you can go into withdrawal and have some unpleasant days when you do that.  What I'd do is find a good psychiatrist and taper slowly off the Zoloft before you try something else -- you need to do this slowly to do it the safest way.  I say this because it isn't working, and it's odd your doctor is keeping you on a med that isn't working.  That's why I don't think your doctor knows a lot about this, and that makes sense because regular docs have no special training in mental illness.  But I would get your doctor or another one if this one doesn't appeal to you at this point to eliminate all possible physiological effects, and you should definitely broach the hormone possibility.  And once you're off the drug safely, did you ever try therapy before going on drugs?  That's usually how it's done, providing no physiological cause is found.  And once you're off the drug, you can also do an experiment -- try stopping the hormones and see if you feel better.  Remember, stop slowly, at a pace that suits you.  Good luck.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.